Hail, Morgan
- When
- April 3, 11:23 PM CST
- Where
- Morgan County, 2.82 mi N of Versailles
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.470, -92.840
Thunderstorms moving into the region formed into a linear line of strong to severe storms. The storms produced up to quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Thunderstorms moving into the region formed into a linear line of strong to severe storms. The storms produced up to quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 3, 10:55 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT SUN APR 3 2011
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
HAVE ISSUED A HIGH WIND WARNING FOR AREAS ALONG AND NORTH OF A
NEOSHO TO SPRINGFIELD TO ELDON MISSOURI LINE THROUGH 2 AM THIS
MORNING. VERY STRONG PRESSURE FALLS AHEAD OF THE FRONT CREATED
THESE VERY STORM NON THUNDERSTORM WINDS. SEVERAL REPORTS OF 50 TO
60 MPH AND TREE DAMAGE HAS OCCURRED WITH THESE WINDS. BEHIND THE
FRONT AND THE STORMS THE WINDS WILL SHIFT TO THE NORTHWEST AND
WITH VERY STRONG PRESSURE RISES ACROSS KANSAS STRONG AND GUSTY
WINDS WILL CONTINUE.
EARLY THIS EVENING THE STORMS WERE MORE DISCRETE BUT THEY HAVE
LINED OUT AND APPEARS TO MOVING ALONG WAVES WHICH ARE LIKELY
GRAVITY WAVES. WITH THE STORMS BECOMING MORE LINE SEGMENTS THEY
ARE MOVING WITH THE MEAN WINDS WHICH IS TO THE NORTHEAST...AND
WITH THE FRONT MOVING TO THE SOUTHEAST THE FRONT IS STARTING TO
REALLY OUT RUN THE STORMS. THE MORE DISCRETE STORMS WERE EARLIER MOVING
MORE TO THE RIGHT AND WERE REMAINING CLOSER TO THE FRONT. THE
NOCTURNAL CAP IS INCREASING ACROSS THE AREA AND THE INSTABILITY IS
WEAKENING WITH THE LOSS OF DAY TIME HEATING. SO...NOT SEEING NEW
DEVELOPMENT ALONG THE FRONT.
THE CURRENT ACTIVITY SHOULD CONTINUE TO PUSH OFF TO THE EAST NORTH
EAST AS THE LOW LEVEL WIND FIELD IS IN BALANCE WITH THE GRAVITY
WAVES FOR THE LING SEGMENTS THAT HAVE DEVELOPED. HOWEVER...WITH
THESE STORMS WELL BEHIND THE FRONT THEY ARE ELEVATED...LIMITING THE
WIND RISK...BUT IF A STRONG BOWING SEGMENT CAN DEVELOP THERE WILL
STILL BE A WIND RISK. THE MAIN RISK WILL STILL BE HAIL...HOWEVER
WITH THE WITH STORMS BECOMING LEANER THIS RISK IS ALSO DECREASING.
FLOODING MAY BECOME MORE OF A CONCERN AS THESE STORMS ARE
STARTING TO TRAIN OVER THE SAME LOCATION AS THEY HAVE BECOMING
SEPARATED FROM THE FRONT. WIND FIELDS INDICATE A NORTHEAST
MOVEMENT TO THESE STORMS SO WILL HAVE TO WATCH FOR FLOODING ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA.
WISE
&&
.DISCUSSION...
SHORT TERM FORECAST CHALLENGE CENTERED ON TSRA CHANCES OVERNIGHT.
CONFIDENCE MODERATE TO HIGH THAT WE WILL SEE TSRA
DEVELOP...HOWEVER SEVERE POTENTIAL LIMITED DUE TO CAP THOUGH POST
FRONTAL STORMS WILL NEED TO BE MONITORED.
PRESSURE GRADIENT INDUCED SURFACE WINDS AIDED BY MIXING OF
STRONGER WINDS ALOFT HAS YIELDED GUSTS OVER 40 KNOTS THIS
AFTERNOON. THE WIND ADVISORY WILL CONTINUE THROUGH 01Z WITH HIGHER
GUSTS DIMINISHING AS MIXING SHUTS OFF. WOULD STILL ANTICIPATE
GUSTS TO 35 MPH THOUGH FROM SUNSET INTO THE LATE EVENING AS
GRADIENT REMAINS TIGHT AHEAD OF APPROACHING COLD FRONT.
THE COLD FRONT AT 19Z EXTENDED FROM GREAT BEND KS INTO THE
SOUTHEAST TIP OF NEBRASKA...AND WILL CONTINUE TO PUSH SOUTHEAST
INTO THE FORECAST AREA AFTER MIDNIGHT. SIGNIFICANT CAP HAS
THWARTED THE DEVELOPMENT OF CONVECTION AHEAD OF THE FRONT THIS
AFTERNOON...AND ALL SHORT RANGE MODELS HIGHLIGHT A ROUND OF POST
FRONTAL TSRA AS THE FRONT APPROACHES THE FAR NORTHWEST COUNTIES
TOWARD MIDNIGHT...INTERSTATE 44 IN THE 8-10Z TIME FRAME AND INTO
SOUTH CENTRAL MISSOURI EARLY MONDAY MORNING.
STEEP MID LEVEL LAPSE RATES WILL BE OFFSET BY MODERATELY HIGH
FREEZING LEVELS THOUGH STRONGER UPDRAFTS MAY YIELD HAIL TO THE
SIZE OF QUARTERS. WILL NEED TO WATCH THE DOWNWARD CAPE AS THE
FRONT APPROACHES FOR WIND POTENTIAL.
A MUCH COOLER DAY IS THEN IN STORE FOR THE REGION ON MONDAY AS
THE MEAN TROUGH PASSES THROUGH USHERING STRONG COLD AIR ADVECTION.
RUNNELS
MONDAY NIGHT THROUGH TUESDAY NIGHT...BIGGEST CONCERN DURING THIS
TIME FRAME IS THE RISK FOR FROST/FREEZE CONDITIONS. PROGRESSIVE
CLEARING FROM WEST TO EAST IS EXPECTED TO WRAP UP MONDAY EVENING AS
SURFACE HIGH PRESSURE MOVES INTO THE AREA. DEWPOINTS FROM 12Z MODEL
OUTPUT DROP VALUES INTO THE MIDDLE 20S...AND WITH A CLEAR SKY AND
LIGHT WINDS...THERE IS AN ELEVATED RISK OF OBSERVING BELOW FREEZING
TEMPERATURES. THERE IS SOME QUESTION IF WE CAN ATTAIN COMPLETELY
CALM WINDS...SO THE MORE SIGNIFICANT RISK FOR A FREEZE WILL BE IN
VALLEYS/LOW LYING/SHELTERED AREAS. LOWS AROUND 30 ARE EXPECTED AREA
WIDE...WITH UPPER 20S IN VALLEYS/LOW LYING/SHELTERED AREAS.
SOUTHERLY WINDS WILL ONCE AGAIN DEVELOP ACROSS THE REGION TUESDAY
INTO TUESDAY NIGHT AND WE WILL SEE A NICE WARMING TREND.
TEMPERATURES WILL BE NEAR AVERAGE DURING THIS TIME FRAME WITH A
MAINLY CLEAR SKY.
GAGAN
LONG TERM (WEDNESDAY THROUGH SUNDAY)...
12Z SUITE OF MEDIUM RANGE MODELS CONTINUE TO INDICATE AN ACTIVE
PATTERN DEVELOPING OVER THE REGION. THE UPPER PATTERN WILL
TRANSITION TO A NEGATIVE PNA WITH TROUGHING OVER THE INTERIOR
WESTERN CONUS AND RIDGING OVER THE EAST. WITH SOUTHWEST FLOW
ALOFT...ACROSS THE MIDWEST THE BIGGEST CHALLENGE REMAINS TIMING
INDIVIDUAL WAVES AS A SURFACE BAROCLINIC ZONE SETS UP VERY NEAR THE
AREA AND LINGERS THROUGH THE EXTENDED FORECAST PERIOD. 12Z GFS/ECMWF
EXHIBITING DECENT RUN TO RUN CONTINUITY AND CONSISTENCY AND OVERALL
ONLY MINOR TWEAKS TO THE GOING FORECAST WERE MADE. TEMPERATURES WILL
WARM TO WELL ABOVE AVERAGE BY THE END OF THE WEEK AND THE WEEKEND.
RAINFALL FORECAST IS A TAD ON THE PESSIMISTIC SIDE GIVEN TYPICAL
TIMING DIFFERENCES AMONGST MODELS...HOWEVER RAIN CHANCES AT THIS
POINT LOOK MORE FAVORABLE ON THURSDAY...THEN AGAIN FRIDAY
NIGHT/SATURDAY AND ONCE AGAIN ON SUNDAY.
GAGAN
&&
.AVIATION...
FOR THE 00Z KSGF...KJLN AND KBBG TAFS...STRONG AND GUSTY WINDS
WILL CONTINUE THIS EVENING...WITH WINDS ONLY DECREASING SLIGHTLY
INTO THE EVENING HOURS AND CONTINUING OVERNIGHT. A STRONG LOW
LEVEL JET WILL ALSO CREATE LOW LEVEL WIND SHEAR CONCERNS THIS
EVENING.
A COLD FRONT WILL THEN SWEEP SOUTH THROUGH THE AREA DURING THE
EARLY OVERNIGHT HOURS. A STRONG CAP REMAINS IN PLACE ACROSS THE
AREA...AND THERE ARE QUESTIONS IF IT WILL WEAKEN ENOUGH TO ALLOW
THUNDERSTORM DEVELOPMENT ALONG THE FRONT. ALSO...INSTABILITY SHOULD
BEGIN TO WEAKEN OVERNIGHT. NEVER THE LESS THERE IS STILL THE
POTENTIAL FOR THE FRONT TO BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS DURING THE OVERNIGHT HOURS. HAVE INCLUDED TEMPO
GROUPS IN ALL THREE TAFS FOR -TSRA. BEHIND THE FRONT WINDS WILL
SHIFT TO THE NORTHWEST AND CEILINGS SHOULD LOWER TO MVFR AND
POSSIBLY IFR. LIGHT RAIN COULD ALSO LINGER BEHIND THE FRONT INTO
MONDAY MORNING.
MVFR CEILINGS WILL PERSIST INTO THE DAY MONDAY AT ALL THREE TAF
SITES. CEILINGS MAY BEGIN TO IMPROVE TO VFR MONDAY AFTERNOON.
STRONG AND GUSTY NORTHWEST WINDS ARE ALSO FORECAST FOR MONDAY
AFTERNOON.
WISE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HIGH WIND WARNING UNTIL 2 AM CDT MONDAY FOR MOZ055>057-066>069-
077>081-088>091-093-094.
KS...HIGH WIND WARNING UNTIL 2 AM CDT MONDAY FOR KSZ073-097-101.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1217 AM CDT MON APR 4 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050530- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1217 AM CDT MON APR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... THE NON THUNDERSTORM WIND RISK IS SIGNIFICANT. THE HAIL RISK IS ELEVATED. THE THUNDERSTORM WIND RISK IS ELEVATED. THE LIGHTNING RISK IS SIGNIFICANT. THE FLOODING RISK IS LIMITED DISCUSSION... STRONG AND GUSTY WINDS ARE OCCURRING OUT AHEAD OF THE APPROACHING COLD FRONT...WITH WIND GUSTS OF 50 TO 60 MPH OCCURRING. A HIGH WIND WARNING HAS BEEN ISSUED UNTIL 2 AM FOR AREAS ALONG AND NORTH OF A NEOSHO TO SPRINGFIELD TO ELDON MISSOURI LINE. BEHIND THE FRONT WINDS WILL SHIFT TO THE NORTHWEST AND BECOME GUSTY ONCE AGAIN. THUNDERSTORMS WILL CONTINUE TO PUSH NORTHEAST BEHIND A COLD FRONT THAT IS CURRENTLY PUSHING ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS MORNING. THESE STORMS ARE MOVING TO THE NORTHEAST AND WITH STORMS EXTENDING FROM CENTRAL MISSOURI BACK INTO NORTHEAST OKLAHOMA THERE IS THE POTENTIAL FOR STORMS TRACKING OVER THE SAME LOCATIONS CREATING A LIMITED FLOODING RISK FOR THE NORTHERN POTIONS OF THE OUTLOOK AREA. THE SEVERE RISK POTENTIAL IS DECREASING ACROSS THE AREA AS THE FRONT IS REALLY OUT RUNNING THE STORMS AND INSTABILITY WEAKENS EARLY THIS MORNING. HOWEVER...THERE WILL STILL BE A MARGINAL SEVERE RISK FOR HAIL UP TO THE SIZE OF QUARTERS FOR THE NEXT COUPLE HOURS NORTH OF A JOPLIN TO WARSAW TO ELDON MISSOURI LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW THUNDERSTORMS MAY REMAIN POSSIBLE INTO EARLY MONDAY...OTHERWISE THE ARRIVAL OF COLD AIR IN BEHIND A COLD FRONT COMBINED WITH CLEARING SKIES WILL RESULT IN TEMPERATURES DROPPING TO AROUND 30 FOR SEVERAL HOURS MONDAY NIGHT. THIS WILL LEAD TO THE LIKELIHOOD FOR A FREEZE IN WIND PROTECTED AREAS AND A LIMITED RISK ELSEWHERE. SOUTHERLY WINDS WILL BE GUSTY ON TUESDAY. WITH LOW LEVEL MOISTURE SLOW TO RETURN INTO THE AREA...THE FIRE WEATHER RISK IS ELEVATED. PERIODIC THUNDERSTORM CHANCES WILL THEN RETURN THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE WEST AND NORTH OF A JOPLIN TO WARSAW TO ELDON MISSOURI LINE THROUGH 1 AM TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM NON-TSTM WND DMG FORT SCOTT 37.84N 94.71W
04/03/2011 BOURBON KS EMERGENCY MNGR
TREES DOWN IN FORT SCOTT. CARS DAMAGED BY FALLEN TREES.
&&
JCOLUCCIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND DMG 4 S FULTON 37.95N 94.72W
04/03/2011 BOURBON KS EMERGENCY MNGR
FIRES CAUSED BY POWERLINES DOWN AT HIGHWAY 69 AND UNIQUUE
ROADS.
&&
JCOLUCCIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND DMG LOCKWOOD 37.39N 93.95W
04/03/2011 DADE MO FIRE DEPT/RESCUE
LIGHT WEIGHT CARPORT BLOWN OVER.
&&
JCOLUCCIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1116 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM NON-TSTM WND DMG 3 SW GARLAND 37.70N 94.66W
04/03/2011 BOURBON KS EMERGENCY MNGR
POWER LINES DOWN AT 250TH STREET AND CAVALRY RD.
&&
JCOLUCCIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM NON-TSTM WND DMG WEST MINERAL 37.28N 94.92W
04/03/2011 CHEROKEE KS EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
SRUNNELSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND DMG 4 S FULTON 37.95N 94.72W
04/03/2011 BOURBON KS EMERGENCY MNGR
FIRES CAUSED BY POWERLINES DOWN AT HIGHWAY 69 AND UNIQUE
ROADS.
&&
JCOLUCCIThe Pleasant Hill radar (KEAX), 129 km away, was scanning. The volume nearest the first event began at 05:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284534.